Alert archive / Ohio / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 28, 2009, 3:45 PM EDT for Franklin County, Ohio. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2009, 3:45 PM EDT (19:45 UTC)
- Expired
- Aug 28, 2009, 5:17 PM EDT
- In force
- 92 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, OH
The radar
The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 281945
FFWILN
OHC049-282215-
/O.NEW.KILN.FF.W.0022.090828T1945Z-090828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT FRI AUG 28 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN CENTRAL OHIO...
* UNTIL 615 PM EDT.
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED
AREA. RADAR ESTIMATED THAT BETWEEN 3 TO 4 INCHES OF RAIN HAD
FALLEN FROM NEAR GROVE CITY TO AROUND WHITEHALL SINCE 1 PM.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
1 TO 2 INCHES POSSIBLE THROUGH 530 PM EDT. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BEXLEY...
COLUMBUS...GAHANNA...GROVE CITY...REYNOLDSBURG AND GROVEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
DURING HEAVY RAIN...KEEP CHILDREN AWAY FROM STORM DRAINS...
CULVERTS...CREEKS...STREAMS AND OTHER LOW LYING AREAS. SHALLOW GENTLY
FLOWING WATER CAN RISE RAPIDLY IN A MATTER OF MINUTES AND SWEEP
CHILDREN AWAY.
&&
LAT...LON 3993 8278 3993 8280 3991 8281 3991 8279
3988 8279 3988 8280 3981 8317 3995 8322
4006 8276
$$1 follow-up statement
000
WGUS71 KILN 282117
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EDT FRI AUG 28 2009
OHC049-282123-
/O.CAN.KILN.FF.W.0022.000000T0000Z-090828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN OH-
517 PM EDT FRI AUG 28 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN FRANKLIN
COUNTY IN CENTRAL OHIO HAS BEEN CANCELLED...
THE STORMS THAT PRODUCED THE HEAVY RAIN ACROSS SOUTHERN FRANKLIN
COUNTY EARLIER THIS AFTERNOON HAVE MOVED OFF TO THE NORTHEAST AND
WEAKENED. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE
BEGINNING TO RECEDE. HOWEVER...SOME HIGH WATER MAY LINGER IN LOW
LYING AREAS ON INTO THE EARLY EVENING HOURS.
LAT...LON 3993 8278 3993 8280 3991 8281 3991 8279
3988 8279 3988 8280 3981 8317 3995 8322
4006 8276
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:45 PM EDT, 2 hours earlier.
Area forecast discussion, Aug 28, 1:45 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 145 PM EDT FRI AUG 28 2009 .SYNOPSIS... A STATIONARY FRONT OVER SOUTHERN OHIO AND INDIANA WILL MOVE BACK TO THE NORTH AS A WARM FRONT TODAY. THE THREAT FOR THUNDERSTORMS WILL INCREASE TONIGHT AS LOW PRESSURE TRACKS INTO THE LOWER GREAT LAKES AND AN ASSOCIATED COLD FRONT SWEEPS THROUGH THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE LATTER HALF OF THE WEEKEND AND FIRST OF NEXT WEEK...OFFERING DRIER CONDITIONS AND MUCH COOLER AIR. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE LATEST RUC ANALYSIS INDICATES A WEAK H5 SHOFT WAVE ADVECTING EWD ACROSS CNTRL IL WITH A CLOSED LOW LOCATED ACROSS THE FL PANHANDLE. THE FLOW ALOFT REMAINS WEAK...WITH THE LACK OF ANY JET AXIS. AT H7...A DRY POCKET OF AIR IS ADVECTING NEWD FROM CNTRL KY INTO THE CWA...CORRELATING WELL WITH CLEARING IN BTW THE TROPICAL MOISTURE ADVECTING NWD IN ASSOCIATION WITH THE UPPER LOW AND MOISTURE ASSOCD WITH A 1014 MB SFC LOW IN SRN IL. A SFC FRNTL BNDRY WHICH WAS STNRY ACROSS THE CWA FOR THE PAST FEW DAYS IS NOW ADVECTING NWD AS A WRM FRNT. AT 14Z...THE FRONT EXTENDED FROM THE LOW EWD ACROSS SRN IND AND ALONG A LINE JUST SOUTH OF THE INTERSTATE 70 CORRIDOR. THE CWA IS IN A RESPITE FROM CONVECTION AT THE MOMENT...WITH SCTD COVERAGE ADVECTING NWD ACROSS ERN KY AND A CLUSTER OF SHOWERS AND STORMS AHEAD OF THE SHT WV ALONG THE IL/IND BORDER. TEMPS THIS MORNING RANGED FROM THE MID TO UPPER 70S ACROSS THE CWA. THIS AFTERNOON...THE WARM FRONT WILL CONTINUE TO ADVECT NWD INTO NRN OHIO...WITH THE CWA IN THE WARM SECTOR THIS AFTN. IN THE SHORT TERM...THE MODELS DO NOT SEEM TO BE ACCOUNTING FOR THE WARMER TDS IN THE U60S TO L70S. THUS...THE FCST WEAK INSTBY APPEARS TO BE UNDERDONE FOR THIS AFTN. THE 12Z ILN SOUNDING INDICATES LI OF -6.8...PWAT OF 1.55...WITH A MODIFIED FCST CAPE OF APPROX 2500 J/KG. THIS MOIST ENVIRONMENT WOULD BE FAVORABLE FOR THE DEVELOPMENT OF SCTD CONVECTION THIS AFTN...WITH A FEW OF THE STORMS POSSIBLY BECOMING STRONG TO SEVERE. WITH THE FRNTL BNDRY LIFTING NWD...THERE IS A LACK OF FORCING WITH WEAK FCST SHEAR ALSO BEING A LIMITING FACTOR. WITH THE CWA REMAINING IN A FAIRLY WEAK FLOW ALOFT...SOME LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. WITH DEVELOPMENT...WILL NEED TO MONITOR PRECIP FOR THE POSSIBILITY OF LOCALIZED FLOODING. FORTUNATELY...ASIDE FROM PRECIP AROUND 2 INCHES ACROSS NRN DELAWARE COUNTY THIS MORNING...IT HAS BEEN RELATIVELY DRY AND FFG IS FAIRLY HIGH. FOR TEMPS THIS AFTN...WITH WAA AND SRLY FLOW BEHIND THE WRM FRNT...ALONG WITH CLEARING...TEMPS WILL WARM UP NICELY INTO THE MID TO UPPER 80S ACROSS THE TRI-STATE AND INTO THE MIAMI VALLEY. OTHERWISE...CLOUD COVERAGE WILL LIMIT HIGHS TO THE LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... WITH UPPER LEVEL ENERGY CARVING OUT A LOW OVER THE WESTERN GREAT LAKES TNGT...SFC WAVE TO TRACK THRU THE SRN GREAT LAKES WITH SWD TRAILING COLD FRONT PUSHING THRU THE OHIO VALLEY. NUMERICAL MODEL SOLN/S TRENDING SLOWER WITH THIS FRONTAL PASSAGE. WL TREND FCST MORE IN LINE WITH SLOWER GFS/ECMWF SOLN/S. WL INCREASE THUNDERSTORM POPS TO LKLY CATEGORY OVERNIGHT. HAVE TRENDED OVERNIGHT LOWS A LTL ABOVE MAV GUID. BASED ON SLOWER FRONTAL PASSAGE...THE FRONT WL NEARLY BISECT THE FA AT 12Z SATURDAY. THEREFORE HAVE LINGERED CHC POPS SAT MORNING. H5 LOW TO DRIFT ACRS THE GREAT LAKES SAT AND INTO ERN CANADA SUNDAY... WITH SFC HIGH PRESSURE NOSING INTO THE LOWER OHIO VALLEY. LOW LEVEL LAPSE RATES STEEPEN TO ALLOW AN INCREASE IN CLOUDS BUT HAVE OPTED FOR A DRY AFTN ON SAT AND SUNDAY...ALTHOUGH A SHOWER IS NOT OUT OF THE QUESTION MAINLY ACRS THE N CLOSER TO THE UPR LOW ON BOTH AFTN/S. HAVE STAYED CLOSE TO MAV GUID FOR HIGHS SAT AND SUNDAY AND TRENDED SAT NIGHTS LOWS TOWARD COOLER MAV. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE MIDDLE OF NEXT WEEK RESULTING IN DRY CONDITIONS. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD WITH THE COOLEST READINGS ON MONDAY WHEN AN UPPER TROUGH WILL BE SWINGING THROUGH THE GREAT LAKES. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A WARM FRONT HAS LIFTED NORTH OF THE TERMINALS WITH WINDS BECOMING SRLY. SCTD CONVECTION WILL DEVELOP THIS AFTN ACROSS THE TERMINALS. TEMPO GROUPS ARE FCST THIS AFTN FOR TSRA WITH IFR VSBYS. DIURNAL CONVECTION WILL DIMINISH SOMEWHAT BEFORE A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA OVERNIGHT. VCSH WITH CB GROUPS IS FORECAST ACROSS THE TERMINALS AFTER 01Z. IN A MOIST SRLY FLOW AHEAD OF A COLD FRONT...MVFR BR OR HZ WILL DEVELOP OVERNIGHT ACROSS THE TERMINALS. THE COLD FRONT WILL CROSS THE TERMINALS BY 12Z SAT...WITH CONVECTION DIMINISHING IN ITS WAKE SAT MORNING. WITH THE PASSAGE OF THE FRONT A PD OF IFR CIGS AND VSBYS WILL BE POSSIBLE DURING THE EARLY MORNING HRS ACROSS THE TERMINALS...LIFTING TO MVFR DURING THE LATE MORNING HRS BEFORE CLOUD COVERAGE DIMINISHES BEHIND THE FRONT. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM...WOODRUM SHORT TERM...AR LONG TERM... AVIATION...WOODRUM
Hazardous weather outlook, Aug 28, 11:18 AM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1118 AM EDT FRI AUG 28 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-290930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1118 AM EDT FRI AUG 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME STRONG WITH GUSTY WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SLOW MOVING STORMS THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WOODRUM
In the hours before
Special weather statement, Aug 28, 2:43 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 243 PM EDT FRI AUG 28 2009 OHZ061-062-071-281915- WARREN OH-GREENE OH-MONTGOMERY OH- 243 PM EDT FRI AUG 28 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY... SOUTHWESTERN GREENE AND NORTHEASTERN WARREN COUNTIES THROUGH 315 PM EDT... AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR LYTLE...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... WAYNESVILLE AND BELLBROOK. IN ADDITION...CENTERVILLE...CORWIN...MOUNT HOLLY...ROXANNA... TREBEIN AND SPRING VALLEY ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HATZOS
Special weather statement, Aug 28, 2:57 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 257 PM EDT FRI AUG 28 2009 OHZ026-281945- HARDIN OH- 257 PM EDT FRI AUG 28 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN COUNTY THROUGH 345 PM EDT... AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR MENTZER...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... KENTON. IN ADDITION...MENTZER...PFEIFFER AND HEPBURN ARE NEAR THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HAWBLITZEL
Local storm report, Aug 28, 2:58 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT FRI AUG 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 NNE BALTIMORE 39.86N 82.60W
08/28/2009 E0.75 INCH FAIRFIELD OH TRAINED SPOTTER
0238 PM HAIL 2 E THURSTON 39.84N 82.51W
08/28/2009 E0.88 INCH FAIRFIELD OH PUBLIC
&&
HATZOSLocal storm report, Aug 28, 3:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT FRI AUG 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FLOOD GROVE CITY 39.87N 83.07W
08/28/2009 FRANKLIN OH BROADCAST MEDIA
SEVERAL REPORTS OF STREET FLOODING ACROSS GROVE CITY WITH
FOUR WATER RESCUES.
&&
WOODRUMLocal storm report, Aug 28, 3:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
312 PM EDT FRI AUG 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL MILLERSPORT 39.90N 82.54W
08/28/2009 E0.50 INCH FAIRFIELD OH TRAINED SPOTTER
&&
WOODRUMLocal storm report, Aug 28, 3:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT FRI AUG 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 1 E BEXLEY 39.96N 82.92W
08/28/2009 FRANKLIN OH TRAINED SPOTTER
HIGH WATER STANDING IN A PARKING LOT NEAR DEVRY
UNIVERSITY WITH PONDING OF WATER ON INTERSTATE 70 NEAR US
ROUTE 33.
&&
WOODRUMThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:12 PM EDT | Areal Flood Advisory | ILN | Franklin | 2 hr |
| Aug 28, 2:34 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 26 min |
| Aug 28, 4:14 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 46 min |
| Aug 28, 4:42 PM EDT | Areal Flood Advisory | ILN | Hardin | 3 hr |
| Aug 28, 4:52 PM EDT | Areal Flood Advisory | ILN | Clermont | 2 hr |
| Aug 28, 5:01 PM EDT | Areal Flood Advisory | ILN | Shelby | 3 hr |
| Aug 28, 5:23 PM EDT | Severe Thunderstorm Warning | ILN | Hardin, Union | 22 min |
| Aug 28, 5:38 PM EDT | Areal Flood Advisory | ILN | Champaign, Hardin, Logan, Union | 3 hr |
| Aug 28, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 41 min |
| Aug 28, 7:32 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 28 min |
| Aug 28, 7:51 PM EDT | Areal Flood Advisory | ILN | Delaware, Union | 114 min |
Nearby
Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.